Michigan, 2020

Flash Flood and Hail in Michigan, August 21, 2020

August 21, 2020 · NWS APX · 3 events in 2 counties and zones

A stalled front and developing lake breezes contributed to showers and thunderstorms. Some of these produced hail, along with isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A stalled front and developing lake breezes contributed to showers and thunderstorms. Some of these produced hail, along with isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 21, 1:43 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 21, 1:43 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
243 PM EDT Fri Aug 21 2020

.NEAR TERM...(Through Saturday)
Issued at 240 PM EDT Fri Aug 21 2020

...Warm, with a few more showers and storms at times...

High impact weather potential: Watching potential for a few stronger
storms, especially on Saturday.

Pattern synopsis/forecast:

Northern Michigan still centered on southwest periphery of broad
troughing across northeast NOAM early this afternoon. Maintenance of
northwest flow aloft the result, although perusal of water vapor
imagery and guidance initiation fields shows a distinct lack of any
well defined perturbations within this flow regime across our area.
At the surface, weak surface trough/stationary front centered across
northern lower Michigan, with actual wind fields along this front
becoming increasingly disrupted by lake breeze development and
differential heating boundaries by earlier extensive cloud fields.
Modestly moist airmass remains, as evident by surface dewpoints in
the 60s and 1.20 inch precipitable water values analyzed on our 12z
RAOB. Lack of any forcing definitely playing a role in limiting
shower and thunderstorm coverage this afternoon, although isolated
convection is beginning to fire within enhanced low level
convergence axes (along those differential heating and lake breeze
boundaries where mean layer cape profiles exceeding 1k+ joules/kg...
per SPC mesoanalysis).

Surface front attempts to reorganize later tonight and Saturday,
bowing slightly north...made to do so via increasing southwest flow
ahead of rather robust wave expected to dig into the Upper
Mississippi Valley on Saturday. Convergence along this front,
working over a still relatively moist airmass, will continue to drum
up the potential for a few more showers and thunderstorms at times.

Primary forecast concerns/challenges: Addressing additional shower
and thunderstorm potential.

Details:

Expect a few showers and thunderstorms the remainder of this
afternoon and early evening as weak surface convergence axes work
over a favorably unstable airmass with little to no convective
inhibition. Confidence later this evening and overnight drops
considerably with regards to more shower potential. Forcing aloft is
nearly non-existent, and with loss of diurnal contribution, one has
to wonder if additional activity will kick off at all. Given
maintenance of adequate moisture and that reorganizing surface
front, definitely want to keep at least some low end chance
potential, especially across eastern upper Michigan into the Tip of
the Mitt counties. However, would like to reiterate, expect most of
the area and much of the time to remain dry.

More of the same on Saturday, although with slightly rebounding
heights ahead of that wave and some hints that a bit of dry air to
our south will get punted back north into northern lower Michigan.
Definitely not great trends for additional convection, especially
across the south half of the area. Weak surface convergence along
the front and deeper moisture for areas north of the bridge
definitely warrants at least some shower and thunderstorm potential
for that area, as well as across the Tip of the Mitt counties into
northeast lower Michigan where secondary lake induced convergence
axes will reside. Latest SPC Day 2 Convective Outlook places the
northwest third of the area under Marginal severe weather wording.
Not entirely sold on this idea just yet with trends now supporting
just limited effective shear...but definitely something to monitor.
Gonna be a warm one, with partly to mostly sunny skies (especially
the further south one goes) and those southwest winds helping send
afternoon temperatures well up into the 80s across most of northern
lower Michigan.

&&

.SHORT TERM...(Saturday night through Monday)
Issued at 240 PM EDT Fri Aug 21 2020

High impact weather potential: Thunderstorms possible Saturday and
again Sunday and Monday afternoon.

Pattern synopsis/forecast:

Although surface high pressure remains overhead...a broad upper
level trough will continue to be over the Great Lakes region
throughout this forecast period with persistent periods of
shortwaves and associated moisture producing chances of showers
across portions of the forecast area...especially Saturday night and
again Monday afternoon/evening...as the deepest moisture advects in
on the western periphery of said upper level trough, although
chances are still only in the 20-40% range, so definitely not a
washout. Daytime temperatures will continue to be to be in the upper
70s to mid 80s. Nighttime lows will be in the 50s, with the coldest
temperatures in the inland areas of northern lower and eastern upper
Michigan. Winds will be westerly to southwesterly as aforementioned
high pressure remains to the southeast of the forecast area. Tuesday
night and back to more southwesterly Wednesday as the high pressure
drifts off to the east with gusts of 10-15 mph expected during the
afternoon hours with boundary layer mixing.

&&

.LONG TERM...(Monday night through Friday)
Issued at 240 PM EDT Fri Aug 21 2020

High Impact Weather Potential: Minimal.

Pattern Synopsis:

Relatively weak NW upper-level flow is expected to continue through
much of the forecast period across the area as strong ridging holds
firm across the SW CONUS. Subtle embedded shortwaves look to move
overhead throughout the period as a stronger wave/jet propagates
from the Pacific NW into south-central Canada during the period. At
the surface, relatively high pressure should be in place east of the
Mississippi River with the center located off of the Carolina coast
while low pressure sits off to the west as a weak front meanders
into the Great Lakes towards the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 153 PM EDT Fri Aug 21 2020

Lingering MVFR producing overcast expected to lift into a cumulus
field at KPLN and KAPN this afternoon. May see a few widely
scattered showers and thunderstorms, with KAPN seeing the best
chance for any impacts. Expect VFR conditions tonight into
Saturday with just some passing higher level clouds and relatively
high based cumulus. Once again, may see a few showers and
thunderstorms, although uncertainty in both timing and coverage
precludes a specific mention in the tafs at this time. Light winds
through the period.

&&

.MARINE...
Issued at 240 PM EDT Fri Aug 21 2020

Marine...

A frontal boundary across northern Michigan will slowly move back
north the next few days, with southwest and south winds
overspreading all the waters this weekend. Over-water conditions
will trend more stable, and with a rather diffuse pressure gradient,
would tend to expect both winds and waves to remain below advisory
levels this weekend. While much of the time and most of the area
will remain dry, cannot rule out a few passing showers and
thunderstorms at times, especially the further north one goes. Any
storms will be capable of producing brief periods of gusty winds and
heavy rain.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...TL
LONG TERM...TL
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 21, 1:41 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
241 PM EDT Fri Aug 21 2020

MIZ016>018-020>036-041-042-086>088-095>099-221200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
241 PM EDT Fri Aug 21 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance of thunderstorms for most all of northern
Michigan this afternoon and tonight. Severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are additional chances for thunderstorms Saturday through
next work week. There is a marginal risk for a few severe storms
Saturday into Saturday night, for northwest lower Michigan and
eastern upper Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-221200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
241 PM EDT Fri Aug 21 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance of thunderstorms for most all nearshore waters
this afternoon and tonight. Severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are additional chances for thunderstorms Saturday through
next work week. There is a marginal risk for a few severe storms
Saturday into Saturday night, particularly Lake Michigan and
Whitefish Bay

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 21, 1:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Gaylord MI
250 PM EDT Fri Aug 21 2020

MIZ023-211930-
Montmorency-
250 PM EDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTMORENCY COUNTY...

At 250 PM EDT, a strong thunderstorm was located over Briley
Township, or near Atlanta, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Atlanta, Hillman, Briley Township, Lockwood Lake, Loud Township and
Fletcher Pond.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4503 8389 4486 8389 4486 8406 4498 8433
      4513 8424 4505 8388
TIME...MOT...LOC 1850Z 295DEG 17KT 4504 8421

MSB

The radar

The NCL Michigan radar (KAPX), 46 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Montmorency

When
August 21, 2:15 PM EST
Where
Montmorency County, 0.69 mi S of Atlanta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.990, -84.150

Hail, Alcona

When
August 21, 4:25 PM EST to 4:30 PM EST
Where
Alcona County, 1.48 mi W of Kurtz to 4.91 mi SSE of Kurtz
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.570, -83.660

Flash Flood, Montmorency

When
August 21, 5:30 PM EST to 6:40 PM EST
Where
Montmorency County, 3.23 mi W of Hillman Arpt to 0.99 mi WSW of Hillman Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.078, -83.996

Creeks quickly rose out of their banks and flooded in a small portion of eastern Montmorency County. A nearby spotter reported 2.13 inches of rainfall in less than 3 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918896, 918897, 918899.